Welcome to Our Community

Wanting to join the rest of our members? Feel free to sign up today.

Sign Up

Lamotrigine (Lamictal)

Discussion in 'Treatments' started by Stu Pidname, Jul 15, 2014.

  1. Stu Pidname

    Stu Pidname New Member

    I am on lamotrigine for another illness (bipolar disorder). My neurologist suggested it may help with VS and suggested I increase my dose from 200mg/day to 400mg/day.

    This appeared to significantly improve my positive afterimages.

    However I did not think it was worth pursuing, as:
    1) It is an expensive drug, and
    2) Side effects were a bit much, a bit spaced out all the time and also it multiplied the effects of alcohol by about 4.

    May be different for different people and I'd be interested to see if anyone gets any positive (or negative) effects.
     
    Jackie Vest likes this.
  2. mot

    mot New Member

    Pleased to hear something has improved positive afterimages, as these are my worst symptom. Will look into trying this!
     
    Jackie Vest likes this.
  3. Jackie Vest

    Jackie Vest Active Member

    Stu, thank you for posting. I am very prone to side effects, worse than just getting on with the condition itself. Therefore I'll keep this in mind if my doc wants to try this. Thanks again.
     
  4. missgord

    missgord Member

    This is the one my neurologist wants me to try after I try topamax. I'm hesitant to try both because of side effects. She actually said that lamictal is a good one to try and that people don't usually have side effects to it (so long as you don't get the stevens johnson reaction and, you know, have your skin fall off and die). So yeah, I'm definitely hesitant to try stuff since no one has come on these forums and said anything worked for them yet.
     
  5. Stu Pidname

    Stu Pidname New Member

    The risk of the dangerous skin reaction is extremely low if you follow the recommended ramp-up procedure. Aside from that, side effects are minimal.
     
  6. Jackie Vest

    Jackie Vest Active Member

    I was on topamax many years ago as a preventative treatment for (at the time) my weekly migraines with aura. It did not significantly reduce my migraines, maybe just a little. I did not have vs at the time, so I cannot speak to it relieving those symptoms. Side effects for me were very dry mouth, significant weight loss (no appetite, always felt full), and a few others. I would have kept on it if it helped a bit more.
     
  7. missgord

    missgord Member

    Jackie - do you remember what dose you were on, and for how long? Stu - thanks. I'm just being a baby about trying new stuff. I'm always so worried about the side effects being worse than my current symptoms.

    Stu - how long were you on lamictal? It looks like 400mg is close to the recommended max dose. Do you have any idea what the max dose is?
     
  8. Stu Pidname

    Stu Pidname New Member

    A few months.

    Not sure what the max dose is meant to be, but my neurologist reckoned 400 is pretty normal for his epilepsy patients. Also my brother (who is bipolar) is on 400mg/day, so it's not a ridiculously high dose. Different doses for different people (just like any drug, alcohol included). I didn't like the side effects of that dose, felt a bit stoned, also couldn't handle more than half a beer.

    BUT lower doses are generally well tolerated.
     
  9. missgord

    missgord Member

    So you were at 400mg for a few months? That's definitely a fair trial. Bummed to hear it didn't work. That is one of the drugs most highly recommended by the few studies that have been done on it (as per the Wikipedia links).
     
  10. Mycallways

    Mycallways New Member

    My Doc has just started me on Lamictal. I will be slowly titrating up over the next few months.
    My symptoms include:
    -negative afterimages - definitely the most bothersome
    -trails - I've grown used to these
    -SEVERE light and glare sensitivity
    -2 large floaters - I've also grown used to these
    -Starbursting - relatively new symptom which I HATE

    I do not have significant static (yet). My symptoms, this time around, started 4-5 months ago. It may have been due to high stress, accompanied by migraine and a late night out. I have a history of migraine with aura - usually one every 3-4 months. I say this time around, because I had a similar episode starting ~ 16 years ago (which was probably HPPD). It was a case of trails and wavering movement in the periphery. That went away with time.

    Hopefully this goes away.
    HAS ANYONE WITH PERSISTENT AURA HAD THEIR CONDITION GO AWAY?!!
     
  11. craig

    craig New Member

    this is what my opto neuro wants me to try,,i think i`ll wait for research findings
     
  12. edwardhoward

    edwardhoward New Member

    I have been on Lamotrigine (http://www.internationaldrugmart.com/lamotrigine.shtml) for 5 months now. I feel it has seriously been one of the most helpful things in my life. I feel very present to the moment, mostly calm, and overall.. feeling good. It basically improves my personality. Some side effects though exist I would recommend this drug.
     
  13. Jonathan Archer

    Jonathan Archer New Member

    edwardhoward, how does lamotrigine affect your VS symptoms?
     

Share This Page